Long-term Tamoxifen Use Increases Risk of Aggressive Breast Cancer September 30, 2009Posted by feminestra in Breast Cancer, Health.
Tags: Breast Cancer, cancer, Health, Tamoxifen
In one of my recent post, I said that the drug Tamoxifen, which was approved by the FDA, reduced the risk of breast cancer up to 50%. However, in an article released today, a study found that Tamoxifen may in fact cause some breast cancers.
Long-term Tamoxifen Use Increases Risk of Aggressive Breast Cancer « Web of Evidence: What They Don’t Want You To Know
According to the National Cancer Institute (NCI), side effects of the drug range from hot flashes, vaginal dryness, joint pain and leg cramps to blood clots, cataracts, strokes and uterine cancer. Understandably, many women are willing to accept these risks because they are told tamoxifen decreases their chance for a recurrence of breast cancer. However, a new study by Christopher Li, M.D., Ph.D., and colleagues at Fred Hutchinson Cancer Research Center just published online in the journal Cancer Research seems to reveal the belief that tamoxifen protects against breast cancer is only partially correct. The drug may also cause certain breast cancers.
Yes, breast-cancer patients who receive long-term estrogen-blocker tamoxifen therapy have a 60 percent reduction in their incidence of a second, ER positive breast cancer — a common type of breast cancer which tends not to be aggressive and is responsive to estrogen-blocking therapy. But the new research shows tamoxifen increases the risk of the women developing a second and far more dangerous type of breast cancer by a stunning 440 percent….
If you are currently using this drug please contact your doctor to find out if you are at risk for more aggressive breast cancer and if you should be taking another type of drug.
Tamoxifen, cancer, health, breast cancer